Iowa, 2025

Hail in Iowa, September 16, 2025

September 16, 2025 · NWS ARX · 4 events in 1 county or zone

During the late afternoon and evening hours on September 16th, a couple of pop up thunderstorms developed across much of Iowa and produced sporadic instances of large hail. In Floyd County, two particular storm cells rapidly developed and dropped hail between quarter to golf ball size in portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
$126,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon and evening hours on September 16th, a couple of pop up thunderstorms developed across much of Iowa and produced sporadic instances of large hail. In Floyd County, two particular storm cells rapidly developed and dropped hail between quarter to golf ball size in portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 16, 12:35 PM CST, 3 hours 44 minutes earlier. Its key messages:

  • A gradual increase in rain chances, areal coverage, as we move into the weekend.
  • Summery temps persist into Thursday (80+ highs for most), dropping to more seasonable levels for the weekend (70s).
Area forecast discussion, Sep 16, 12:35 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
135 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- A gradual increase in rain chances, areal coverage, as we move into
the weekend.

- Summery temps persist into Thursday (80+ highs for most), dropping
to more seasonable levels for the weekend (70s).

&&

.DISCUSSION...
Issued at 135 PM CDT Tue Sep 16 2025

> OVERVIEW: GEFS and EPS continue to favor a slower, retrograding
upper level flow for the next few days - building the bent over
ridge (across the eastern great lakes) westward as shortwaves drop
south out of Canada into the plains trough. The ridge eases east
over the weekend as the trough gets a push from a series of
shortwaves moving out of the PAC NW/western Canada.

Long range guidance also continues to hint at a more developed
shortwave trough/cold front to track from Canada to across portions
of the region Mon/Tue. Some differences in timing/location - but has
the potential to pack more of a punch.

> TEMPERATURES: the summer temps persist through at least Thu with
80+ degree highs progged in the grand ensemble for most of the local
area. Some tempering where/if pcpn develops - with low pops holding
mostly west of the Mississippi River and north of I-94.

Clouds and more widespread showers will be ushered in with the upper
level low/trough for the weekend while cooler air follows in the
wake of the low. It's not a big drop off but highs back into the
70s, more seasonable for mid Sep, are currently expected. Again,
where more rain is realized temps will hold a few degrees cooler
(60s for highs certainly possible).

> RAIN CHANCES:  weak upper level shortwave and differential heating
working with 1.5-2+ K J/kg MUCAPE to fire scattered showers/storms
across central IA, building northeast. This should continue through
late afternoon, diminishing in the evening with the loss of daytime
heating. Locally NE IA likely to be impacted by some convection. How
far north/northeast of that is not certain. Expect some updates to
rain chances with focus on near term trends.

Wed could be similar to today with lingering, weak micro scale
boundaries, ribbon of instability, and convective induced/enhanced
areas of upper level divergence provide some lift for scattered
showers/storms. A lot of uncertainty with how rain chances
could/will layout - with a close eye on environment/near term trends
leading to adjustments to the forecast. Will lean into the NBM for
chances for now, which hold most west of the Mississippi river/north
of I-94 (influence of the ridge holding spreading chance further
east/southeast). Thu could be a repeat of Wed.

Rain chances will be on the increase as the area comes more directly
under the influence of the upper level low/trough. Much of Fri
through Sun then looks showery - perhaps more so Fri/Sat. Might get
a 24 hour break from the rain before another shortwave trough slides
across/near the area Mon/Tue.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1227 PM CDT Tue Sep 16 2025

Low confidence VFR forecast over the next 24 hours as low
probabilities (10-25%) for isolated to scattered showers/storms
persist throughout this afternoon and early evening. MVFR to IFR
vsby reductions will be possible with any showers or storms with the
main point of uncertainty resulting from exact location of where
they may develop. As we head into the overnight and early Wednesday
morning, there is some potential for valley fog along the
Mississippi and Wisconsin rivers as well as their tributaries with
light surface winds of under 5 kts and some probabilities in the NBH
for MVFR vsbys at LSE. However, given uncertainty with upper-level
cloud trends and on some slightly stronger winds just off the deck
in the RAP/HRRR soundings, have opted to leave out any fog mention
for KLSE at this time. Additional showers and storms will be
possible (15-30% chance) during the late morning Wednesday and
continuing until after 18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION.....Naylor
Hazardous weather outlook, Sep 16, 2:24 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Tue Sep 16 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
324 AM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

APF

In the hours before

Special weather statement, Sep 16, 3:34 PM CST, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
434 PM CDT Tue Sep 16 2025

IAZ018-162215-
Floyd IA-
434 PM CDT Tue Sep 16 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN FLOYD COUNTY THROUGH 515
PM CDT...

At 432 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rockford, or 12 miles east of Mason City, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rockford and Rudd around 440 PM CDT.

Other locations impacted by this storm include Highway 14 And County
Road B 60, County Roads B 60 And T 18, Idlewilde State Park,
Roseville, County Roads 147 And T 34, County Roads B 20 And T 26,
Oakwood, Floyd Crossing, and County Roads B 20 And S 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 9302 4321 9273 4291 9277 4291 9302
TIME...MOT...LOC 2132Z 267DEG 11KT 4309 9297

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Naylor
Special weather statement, Sep 16, 3:44 PM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
444 PM CDT Tue Sep 16 2025

IAZ008-162230-
Mitchell IA-
444 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osage, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Mitchell County, including the following locations... Orchard, New
Haven, Osage Spring Park, Mitchell, Brownville, County Roads T 54 And
A 31, Pioneer State Park, Highway 218 And County T 40, Little Cedar,
and Highways 9 And 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4337 9288 4344 9262 4321 9262 4321 9291
TIME...MOT...LOC 2143Z 250DEG 6KT 4329 9276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Naylor

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Floyd

When
September 16, 4:19 PM CST
Where
Floyd County, 1.22 mi SE of Marble Rock
Measured
1.75 in hail
Property damage
$47,000
Crop damage
$126,000
Reported by
Public
Coordinates
42.960, -92.850

The public reported golf ball sized hail about 1 mile southeast of Marble Rock. The report was relayed via mPING.

Hail, Floyd

When
September 16, 5:05 PM CST
Where
Floyd County, 1.38 mi S of Waller
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -92.650

The public reported quarter sized hail near Charles City. The report was relayed via mPING.

Hail, Floyd

When
September 16, 5:05 PM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -92.680

The public reported quarter sized hail in Charles City. The report was provided via social media.

Hail, Floyd

When
September 16, 5:20 PM CST
Where
Floyd County, 0.86 mi SW of Waller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -92.660

A trained spotter reported quarter sized hail on the east side of Charles City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289002, 1289004, 1289005, 1289006.